Alert archive / Kansas / Tornado Warnings in 2010

Tornado Warning 7, NWS Topeka, KS

May 6, 2010Morris County, Kansas

NWS Topeka, KS issued this tornado warning at May 6, 2010, 10:09 PM CDT for Morris County, Kansas. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2010, 10:09 PM CDT (03:09 UTC)
Expired
May 6, 2010, 10:48 PM CDT
In force
39 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon

County Morris County, KS

The radar

The Topeka radar (KTWX), 49 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 10:26 PM CDTHAIL 2.52 W Council Grove, KSTENNIS TO BASEBALL SIZED HAIL REPORTED JUST WEST OF COUNCIL GROVE. DELAYED REPORT.
May 6, 10:27 PM CDTHAIL 1.754 E Wilsey, KS70 MPH WIND GUST ALSO ESTIMATED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 9:16 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.2 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2010-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2010-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1818 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
522 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

759 
WFUS53 KTOP 070309
TORTOP
KSC127-070400-
/O.NEW.KTOP.TO.W.0007.100507T0309Z-100507T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1009 PM CDT THU MAY 6 2010

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* TORNADO WARNING FOR...
  MORRIS COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 1100 PM CDT

* AT 1007 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS SEVERE
  STORM WAS LOCATED NEAR LATIMER...OR 5 MILES NORTHEAST OF
  HERINGTON...MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LATIMER...
  WILSEY...
  WHITE CITY...
  PARKERVILLE...
  COUNCIL GROVE...

THIS STORM PRODUCED DAMAGE NEAR HOPE IN DICKINSON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF A TORNADO APPROACHES...GO TO A BASEMENT OR SEEK SHELTER IN A
HALLWAY OR CLOSET ON THE LOWEST FLOOR OF THE BUILDING. USE BLANKETS
OR PILLOWS TO COVER YOUR HEAD AND ALWAYS STAY AWAY FROM WINDOWS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

&&

LAT...LON 3860 9691 3869 9693 3869 9691 3874 9692
      3886 9660 3887 9651 3886 9649 3882 9649
      3882 9647 3858 9642
TIME...MOT...LOC 0308Z 245DEG 31KT 3872 9686

$$
2 follow-up statements
920 
WWUS53 KTOP 070320
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1020 PM CDT THU MAY 6 2010

KSC127-070400-
/O.CON.KTOP.TO.W.0007.000000T0000Z-100507T0400Z/
MORRIS-
1020 PM CDT THU MAY 6 2010

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT FOR CENTRAL 
AND EASTERN MORRIS COUNTY...

AT 1016 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS
STORM WAS LOCATED NEAR WILSEY...OR 12 MILES WEST OF COUNCIL GROVE...
MOVING EAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
WILSEY AND COUNCIL GROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF A TORNADO APPROACHES...GO TO A BASEMENT OR SEEK SHELTER IN A
HALLWAY OR CLOSET ON THE LOWEST FLOOR OF THE BUILDING. USE BLANKETS
OR PILLOWS TO PROTECT YOURSELF FROM FLYING DEBRIS...AND ALWAYS STAY
AWAY FROM WINDOWS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3859 9678 3877 9684 3886 9660 3886 9650
      3886 9649 3882 9649 3882 9647 3858 9642
TIME...MOT...LOC 0320Z 270DEG 34KT 3866 9667

$$
198 
WWUS53 KTOP 070348
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1048 PM CDT THU MAY 6 2010

KSC127-070358-
/O.CAN.KTOP.TO.W.0007.000000T0000Z-100507T0400Z/
MORRIS-
1048 PM CDT THU MAY 6 2010

...THE TORNADO WARNING FOR CENTRAL MORRIS COUNTY HAS BEEN
CANCELLED...

AT 1048 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM WITH THE POSSIBLE TORNADO HAD EXITED THE TORNADO 
WARNING...THUS THE WARNING HAS BEEN CANCELLED.  HOWEVER...A SEVERE 
THUNDERSTORM WARNING CONTINUES FOR EXTREME EASTERN MORRIS COUNTY FOR 
LARGE HAIL AND DAMAGING WINDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. STAY ALERT TO THE
WEATHER.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3859 9678 3877 9684 3886 9660 3886 9650
      3886 9649 3882 9649 3882 9647 3858 9642
TIME...MOT...LOC 0348Z 270DEG 34KT 3866 9633

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at May 6, 7:23 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, May 6, 7:23 PM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
723 PM CDT THU MAY 6 2010

.UPDATE...

UPDATED FOR THE 00Z TAF ISSUANCE.

&&

.DISCUSSION...

SEE PREVIOUS DISCUSSION.

&&

.AVIATION...

EXPECT ELEVATED CONVECTION TO DEVELOP IN THE AREA THIS EVENING AS
LLVL JET INCREASES ACROSS THE SFC FRONT TO THE SOUTH. THEREFORE
WILL KEEP CB GOING WITH SCT CONVECTION SOUTH...WITH THE MORE
WIDESPREAD CONVECTION DEVELOPING/SPREADING EASTWARD INTO THE AREA
AFT MIDNIGHT...BUT MODELS KEEP THE MAIN AREA OF CONVECTION NORTH
OF THE TAF SITES SO WILL KEEP VCNTY FOR NOW ALL TAFS. POST FRONTAL MVFR
STRATUS PLUNGES SOUTHEAST ACROSS THE TAF SITES AFT 07Z WITH
INCREASING NORTH/NORTHWEST WINDS...THEN SCATTERS OUT TO VFR AFT 16Z/07.

&&

.PREV DISCUSSION... /ISSUED 316 PM CDT THU MAY 6 2010/

DISCUSSION...
AT 2 PM SFC OBS SHOW THE WARM FRONT JUST SOUTH OF THE FORECAST
AREA...GENERALLY FROM CHANUTE TO HUTCHINSON. MEANWHILE WATER VAPOR
IMAGERY WAS SHOWING A SHORTWAVE ROTATING THROUGH THE BASE OF AN
UPPER LOW ACROSS UT IN TO WY AND CO.

MAIN QUESTION WITH THE FORECAST IS WHEN AND WHERE WILL THUNDERSTORMS
OCCUR TONIGHT. A FEW HIGH RES MODELS ARE SHOWING ENOUGH MOISTENING
ACROSS EAST CENTRAL KS FOR ISOLATED CONVECTION TO FIRE BY 7 PM.
WHILE THERE IS STILL A DECENT AMOUNT IF CONVECTIVE INHIBITION FROM
THE CAPPING EML...RUC INDICATES SOME MID LEVEL COOLING AS THE LOW
LEVEL MOISTURE INCREASES TO REMOVE THE INHIBITION. FOR NOW AM IN A
WAIT AND SEE MODE. AM A LITTLE SKEPTICAL OF THE QUALITY OF MOISTURE
SINCE DEWPOINTS HAVE BEEN MIXING OUT AROUND THE ARKLATX REGION. IF A
STORM WERE TO DEVELOP THIS AFTERNOON ACROSS EAST CENTRAL KS...THE
LOW LEVEL SHEAR AND INSTABILITY WOULD SUGGEST THAT A TORNADO THREAT
WOULD EXIST. LATER TONIGHT...THE SHORTWAVE MOVING THROUGH THE
CENTRAL ROCKIES IS EXPECTED TO TRIGGER CONVECTION OVER THE HIGH
PLAINS. THEN WITH PERSISTENT LIFT OVER THE FRONT...AN MCS WOULD
PROPAGATE EAST ALONG THE KS/NEB STATE LINE. DAMAGING HAIL WOULD BE
MORE LIKELY GIVEN THE ELEVATED NATURE OF THE STORMS WITH SOME WIND
POTENTIAL IF DOWNDRAFTS WERE ABLE TO PENETRATE THE STABILIZING
BOUNDARY LAYER. CONFIDENCE IN THE OVERNIGHT STORMS IS A LITTLE HIGH
AND HAVE CONTINUED WITH CATEGORICAL POPS ACROSS THE NORTHERN
COUNTIES.

ANOTHER CONCERN OVERNIGHT IS AN INCREASING PRESSURE GRADIENT BEHIND
THE SFC LOW POSSIBLY CAUSING WINDS TO BE SUSTAINED AT OR ABOVE 30
MPH. THE NAM AND GFS KEEP THE STRONGEST PRESSURE GRADIENT AND
ISALLOBARIC FORCING TO THE SOUTH AND WEST OF THE FORECAST AREA.
CONSIDERED THE NEED FOR A WIND ADVISORY ACROSS THE SOUTHWESTERN
COUNTIES...BUT GIVEN THE OBJECTIVE GUIDANCE KEEPING SUSTAINED WINDS
BELOW 30 MPH WILL NOT ISSUE AN ADVISORY AT THIS TIME. NEVERTHELESS
IT WILL BE WINDY LATE TONIGHT AND INTO THE DAY FRIDAY. DRY AIR
ADVECTION AND INCREASING SUBSIDENCE WILL FAVOR A DRY DAY FRIDAY WITH
DECREASING CLOUDS DURING THE MORNING. CAA THROUGH THE DAY SHOULD
KEEP HIGHS IN THE 60S.

WOLTERS

STRONG COLD AIR ADVECTION TO PERSIST THROUGH FRIDAY NIGHT WITH 850MB
DROPPING TO AROUND 0C. DESPITE CLEAR SKIES...CAA AND ASSOCIATED WIND
ALOFT SHOULD KEEP FROST AND FREEZING TEMPS AT BAY. WINDS WILL
DIMINISH SATURDAY WITH BUILDING LOW LEVEL RIDGE AS HIGH CLOUDS SPILL
OVER THE ROCKIES IN FAST ZONAL FLOW ALOFT. WITH DECREASING MIXING
POTENTIAL AND THE CLOUD INCREASES...LOWERED HIGHS A TOUCH.
ISENTROPIC LIFT SLOWLY INCREASES AND DEEPENS FROM SATURDAY NIGHT
INTO SUNDAY. SOME MODEL DISCREPANCIES EXIST IN HOW DEEP THE COLUMN
WILL MOISTEN...AND SMALLER POPS WILL BE MAINTAINED SUNDAY. THE
POTENTIAL EXISTS FOR SUNDAY TO BE COOLER THAN SATURDAY IF CLOUDS AND
PRECIP ARE MORE EXTENSIVE THAN EXPECTED...AND WITH SURFACE
TRAJECTORIES SOURCED FROM THE ANTICYCLONE TO THE SOUTHEAST. DROPPED
TEMPS ABOUT 5 DEGREES FOR NOW.

DESPITE RATHER POOR DAY 5 SKILL SCORES FROM THE LATE APRIL
RUNS...THERE IS GOOD AGREEMENT IN THE RECENT MEDIUM RANGE MODELS.
WARM ADVECTION PATTERN WILL CONTINUE TO RULE SUNDAY NIGHT.
INSTABILITY WILL INCREASE WITH TIME AS THE LOW LEVEL ANTICYCLONE IS
DISPLACED EAST BY DEEPENING LEE LOW PRESSURE AHEAD OF THE NEXT
STRONG SHORTWAVE. A LOWER-BASED THUNDERSTORM CONCERN MONDAY
AFTERNOON INTO TUESDAY MORNING AS THIS SHORTWAVE PASSES...AND
SIMILAR TODAY...MUCH WILL DEPEND ON TIMING AND QUALITY OF MOISTURE
RETURN AND PERSISTENCE OF OVERNIGHT CONVECTION...BUT DYNAMICS OF THE
SETUP SUGGEST A DEFINITE SEVERE THREAT. NEXT UPPER WAVE WILL BE
CLOSE ON THE HEALS OF THIS ONE...KEEPING THE LOW LEVEL BAROCLINIC
ZONE FROM GETTING TOO FAR SOUTHEAST AND RETURNING MAINLY ELEVATED
SHOWER AND THUNDERSTORM CHANCES FOR WEDNESDAY INTO THURSDAY. WITH
COLD FRONTS REPEATED MOVING THROUGH AND DAYTIME PRECIPITATION
POTENTIAL...WILL KEEP TEMPERATURES NEAR TO SLIGHTLY BELOW NORMAL
WITH LARGE VARIATIONS ACROSS THE AREA POSSIBLE ON MULTIPLE DAYS.

65

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

63
Hazardous weather outlook, May 6, 8:18 PM CDT, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
818 PM CDT THU MAY 6 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-080130-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
818 PM CDT THU MAY 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE STILL EXPECTED ACROSS EAST CENTRAL
AND NORTHEAST KANSAS THROUGH 9 PM. HAIL AND STRONG GUSTY WINDS
ARE POSSIBLE WITH THE STRONGER STORMS.

LATER THIS EVENING...ADDITIONAL STRONG TO SEVERE THUNDERSTORMS
ARE LIKELY TO MOVE INTO NORTH CENTRAL KANSAS. THESE STORMS COULD
THEN SPREAD INTO NORTHEAST AND EAST CENTRAL KANSAS DURING THE
OVERNIGHT HOURS. THESE STORMS ARE EXPECTED TO BE CAPABLE OF
DAMAGING WINDS AND LARGE HAIL AS THEY MOVE RAPIDLY EAST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE SUNDAY THROUGH TUESDAY. THE CHANCE
FOR SEVERE STORMS APPEARS TO BE GREATEST MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY STILL BE NEEDED ACROSS EAST CENTRAL KANSAS
THIS EVENING AND IN NORTH CENTRAL AREAS AFTER 10 PM...THEN ACROSS
THE NORTHEAST AND EAST CENTRAL AFTER MIDNIGHT.

In the hours before

Local storm report, May 6, 9:39 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
939 PM CDT THU MAY 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0937 PM     HAIL             6 NW HOPE               38.75N 97.15W
05/06/2010  E2.50 INCH       DICKINSON          KS   PUBLIC

&&

JLEIGHT
Local storm report, May 6, 9:54 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
954 PM CDT THU MAY 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0949 PM     HAIL             9 SSE ABILENE           38.80N 97.15W
05/06/2010  E1.75 INCH       DICKINSON          KS   TRAINED SPOTTER

            LOTS OF QUARTER TO GOLFBALL SIZE HAIL.

&&

JLEIGHT

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 9:00 PM CDTSevere Thunderstorm WarningTOPDickinson45 min
May 6, 9:42 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Morris48 min
May 6, 9:43 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Pottawatomie, Riley47 min
May 6, 10:27 PM CDTSevere Thunderstorm WarningTOPJackson, Nemaha, Pottawatomie21 min
May 6, 10:33 PM CDTSevere Thunderstorm WarningTOPRepublic42 min
May 6, 10:34 PM CDTSevere Thunderstorm WarningTOPLyon, Morris, Osage, Wabaunsee41 min
May 6, 11:07 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Republic, Washington38 min
May 6, 11:13 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon, Osage30 min
May 6, 11:16 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Republic, Washington44 min
May 6, 11:42 PM CDTSevere Thunderstorm WarningTOPClay, Marshall, Nemaha, Pottawatomie, Riley, Washington48 min
May 6, 11:46 PM CDTSevere Thunderstorm WarningTOPCloud, Republic44 min
May 7, 12:12 AM CDTSevere Thunderstorm WarningTOPClay, Cloud, Republic, Washington48 min
May 7, 12:30 AM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Nemaha, Pottawatomie45 min
May 7, 12:31 AM CDTSevere Thunderstorm WarningTOPCloud, Republic29 min
May 7, 12:35 AM CDTSevere Thunderstorm WarningTOPClay25 min
May 7, 12:49 AM CDTSevere Thunderstorm WarningTOPClay, Geary, Marshall, Pottawatomie, Riley, Wabaunsee and 1 more41 min
May 7, 1:30 AM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie30 min
May 7, 1:38 AM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley37 min
May 7, 1:55 AM CDTSevere Thunderstorm WarningTOPJackson, Jefferson36 min
May 7, 3:51 PM CDTFrost AdvisoryTOPClay, Cloud, Dickinson, Geary, Marshall, Ottawa and 4 more15 hr

Nearby

Tornado Warnings in Kansas, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.